Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 10, 2005, 4:13 PM CDT for Trego County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 4:13 PM CDT (21:13 UTC)
- Expired
- Apr 10, 2005, 5:19 PM CDT
- In force
- 66 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Trego County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102113 SVRDDC KSC195-102215- /O.NEW.KDDC.SV.W.0017.050410T2113Z-050410T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 413 PM CDT SUN APR 10 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS. * UNTIL 515 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CEDAR BLUFF...MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF EASTERN TREGO COUNTY... CEDAR BLUFF... TREGO CENTER... RIGA... OGALLAH... WAKEENEY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3870 9997 3870 9961 3913 9960 3913 9993 $$ 18
2 follow-up statements
000 WWUS53 KDDC 102212 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 500 PM CDT SUN APR 10 2005 KSC195-102215- /O.CON.KDDC.SV.W.0017.000000T0000Z-050410T2215Z/ TREGO KS- 500 PM CDT SUN APR 10 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN TREGO COUNTY UNTIL 545 PM CDT... ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN TREGO COUNTY UNTIL 515 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL. THIS STORM WAS LOCATED NEAR OGALLAH...AND MOVING NORTH AT 25 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. AT 420 PM THE PUBLIC REPORTED PENNY SIZE HAIL ONE MILE SOUTH OF CEDAR BLUFF RESERVOIR. LAT...LON 3870 9997 3870 9961 3913 9960 3913 9993 $$ GERARD
000 WWUS53 KDDC 102219 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 517 PM CDT SUN APR 10 2005 KSC195-102227- /O.EXP.KDDC.SV.W.0017.000000T0000Z-050410T2215Z/ TREGO KS- 517 PM CDT SUN APR 10 2005 ...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN TREGO COUNTY UNTIL 545 PM CDT... ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TREGO COUNTY HAS EXPIRED... AT 516 PM CDT...A TORNADIC THUNDERSTORM WAS LOCATED ABOUT 5 MILES NORTH OF OGALLAH MOVING NORTH AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHEASTERN TREGO COUNTY... LAT...LON 3870 9997 3870 9961 3913 9960 3913 9993 $$ GRZYWACZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:34 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Apr 10, 2:34 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
234 PM CDT SUN APR 10 2005
.DISCUSSION...
DAYS 1-2...
MAIN FORECAST CONCERN IS PRECIPITATION TONIGHT.
THE UPPER LOW IS CONTINUING TO SPIN OUT OVER CO AND NM, CREATING A
MESS OVER THE AREA WITH SNOW OVER CO AND ONGOING THUNDERSTORMS
OVER NORTHERN KS AND NEB. A DRYLINE/PACIFIC FRONT HAS BEEN MOVING
EAST ACROSS OUR SOUTHWESTERN CWA, AND WAS EXTENDING FROM COLDWATER
TO DDC TO NORTHERN SCOTT COUNTY AS OF 19Z. ANOTHER COLD FRONT
WAS BEGINNING TO MOVE INTO NORTHWESTERN KS. CLOUD COVER WAS RATHER
EXTENSIVE EAST OF THE PACIFIC BOUNDARY THIS MORNING, BUT HAS
BEGUN TO BREAK UP IN THE LAST HOUR OR SO. THIS HAS ALLOWED SOME
MODERATE INSTABILITY DEVELOP. WITH THE STRONG UPPER LEVEL SYSTEM
COMING OUT, LOW LEVEL WIND SHEAR IS PRETTY HIGH, ESPECIALLY NEAR
WHERE THE TWO BOUNDARIES MEET NORTHWEST OF DDC. WITH THIS, SOME
LANDSPOUT TORNADOES WONT BE OUT OF THE QUESTION. THINK THIS
TREND SHOULD CONTINUE THROUGH THE EARLY EVENING WITH ADDITIONAL
SCATTERED STORMS DEVELOPING SOUTHEASTWARD. AS THE PACIFIC FRONT
PUSHES EASTWARD, THOSE THUNDERSTORMS SHOULD MOVE OUT OF OUR
EASTERN CWA DURING THE EVENING. AS THE NORTHERN COLD FRONT
PUSHES SOUTH, MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG IT
IN OUR FAR WESTERN CWA, SO SHIFTED THE HIGHER POPS THERE FOR LATER
TONIGHT. THE NCEP SREF IS STILL CALLING FOR SOME SNOW PRECIP TYPE
OUT NEAR THE KS/CO BORDER LATE TONIGHT INTO TOMORROW MORNING.
850MB TEMPS REALLY ARE NOT VERY COLD. SOME FLAKES MIXING IN ARE
NOT OUT OF THE QUESTION, BUT DO NOT THINK ANYTHING WILL STICK.
THE MAIN UPPER LOW WILL CONTINUE TO MOVE VERY SLOWLY ACROSS THE
WESTERN PLAINS TOMORROW. THINK THAT THERE WILL STILL BE SOME
MOISTURE WRAPPING AROUND THE LOW DURING THE EARLY PART OF THE DAY
TOMORROW, SO KEPT A LOW CHANCE/SLIGHT CHANCE FOR SHOWERS MAINLY IN
THE NORTH AND WEST. WITH CLOUDS AND PRECIP HANGING AROUND TEMPS
WILL HAVE TROUBLE WARMING UP MUCH, SO LOWERED HIGHS A DEGREE OR
SO.
BY MONDAY NIGHT, THE UPPER LOW SHOULD MOVE INTO EASTERN KS AND MO,
AND PRECIP SHOULD BE OVER WITH FOR OUR CWA. A SFC HIGH WILL START
TO BUILD INTO THE ROCKIES AND HIGH PLAINS INTO TUESDAY, AND CLOUDS
SHOULD DECREASE. KEPT TEMPS PRETTY CLOSE TO WHAT WE HAD GOING,
WITH LOWS IN THE MID TO UPPER 30S AND HIGHS IN THE 60S.
DAYS 3-7...
MODELS CONTINUE TO SHOW A DEVELOPING BLOCKING FEATURE OVER THE
EASTERN THIRD OF THE U.S. BY LATE IN THE WEEK AND ANOTHER TROUGH
ENTERING IN FROM THE WEST WHICH WILL START TO AFFECT US LATE
THU-SAT. MODELS ESPECIALLY DIFFER ON INTENSITY OF NEXT SYSTEM WITH
THE GFS STRONGER THAN THE ECMWF. THE GFS HAS BEEN FAIRLY CONSISTENT
AND OTHER MODELS MORE IN LINE WITH IT THAN THE WEAKER ECMWF SO HAVE
GONE WITH THE GFS FOR NOW. EXPECT WARM AND DRY DAYS TO START OUT
THE EXTENDED ON WED AND THU AS UPPER RIDGE PASSES OVER REGION. CWA
WILL START TO SEE SOME PRECIP CHANCES LATE THU THROUGH SATURDAY WITH
THIS TROUGH MOVING VERY SLOWLY OVER THE ROCKIES KEEPING A SOUTH TO
SOUTHEASTERLY FETCH OF GULF MOISTURE INTO THE CENTRAL PLAINS.
CONFIDENCE STILL NOT VERY HIGH WITH TRACK OF THE MAIN UPPER LOW
GIVEN THE BLOCKING ACROSS THE EAST AND MODELS LACK OF ABILITY TO
HANDLE THESE SITUATIONS VERY WELL. OVERALL DID NOT MAKE MANY
CHANGES TO THE GOING EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 40 55 36 64 / 40 20 0 0
GCK 35 51 36 64 / 50 30 0 0
EHA 33 53 36 66 / 60 30 0 0
LBL 37 55 36 66 / 20 20 0 0
HYS 44 54 37 60 / 60 30 0 0
P28 46 63 40 67 / 50 10 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 1 PM SUNDAY UNTIL 8 PM SUNDAY FOR KSZ030...
KSZ031...KSZ043...KSZ044...KSZ045...KSZ046...KSZ062...
KSZ063...KSZ064...KSZ065...KSZ066...KSZ077...KSZ078...
KSZ079...KSZ080...KSZ081...KSZ088...KSZ089...KSZ090.
&&
26/28Hazardous weather outlook, Apr 10, 12:00 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT SUN APR 10 2005 KSZ030-031-043>046-061>066-074>081-084>090-111000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1200 PM CDT (1100 AM MDT) SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN PLAINS LATE TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH CLOUDS DISSIPATE DURING THE EARLY AFTERNOON HOURS, THERE COULD BE SOME DECENT INSTABILITY EAST OF A COLDWATER TO DODGE CITY TO DIGHTON LINE. THIS COULD ALLOW SOME THUNDERSTORMS TO FORM ALONG A WEAK FRONTAL BOUNDARY BY LATE AFTERNOON AND QUICKLY MOVE OFF TO THE NORTHEAST. WITH RAPIDLY CHANGING WINDS ALOFT, THERE IS A CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS THOUGH A TORNADO CANNOT BE RULED OUT. ANY STORMS THAT DO FORM SHOULD GET GOING BY AROUND 4 PM CDT AND MOVE OUT OF THE AREA BY 10 PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWER AND THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AS A NEW DISTURBANCE MOVES THROUGH THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON, MAINLY NORTH AND EAST OF A COLDWATER TO DODGE CITY TO DIGHTON LINE. RITTERLING
In the hours before
Special weather statement, Apr 10, 1:49 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 149 PM CDT SUN APR 10 2005 KSZ030-031-043>046-062>066-077>081-088>090-110100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KEARNY- KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO- 149 PM CDT SUN APR 10 2005 ...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN KANSAS: BARBER, CLARK, COMANCHE, EDWARDS, ELLIS, FINNEY, FORD, GRAY, HODGEMAN, KEARNY, KIOWA, LANE, NESS, PAWNEE, PRATT, RUSH, SCOTT, STAFFORD, AND TREGO. TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 26
Local storm report, Apr 10, 2:10 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 6 W SCOTT STATE LAKE 38.68N 101.03W
04/10/2005 SCOTT KS TRAINED SPOTTER
ON GROUND FOR ABOUT 2 MINUTES
&&
GRZYWACZLocal storm report, Apr 10, 2:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TORNADO 1 N SCOTT STATE LAKE 38.69N 100.92W
04/10/2005 SCOTT KS LAW ENFORCEMENT
PUBLIC REPORT OF BRIEF TOUCHDOWN REPORTED TO LAW
ENFORCEMENT
&&
GRZYWACZSpecial weather statement, Apr 10, 2:49 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 249 PM CDT SUN APR 10 2005 KSZ043-062-063-077-102015- FINNEY-GRAY-KEARNY-SCOTT- 249 PM CDT SUN APR 10 2005 TORNADO WATCH NUMBER 141 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS COUNTIES... FINNEY...GRAY...KEARNY AND SCOTT. SOME MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN LATER THIS AFTERNOON AND EVENING...BUT THESE SHOULD REMAIN BELOW SEVERE LIMITS. 28
Special weather statement, Apr 10, 3:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT SUN APR 10 2005 KSZ078-088-089-102115- CLARK-COMANCHE-FORD- 345 PM CDT SUN APR 10 2005 TORNADO WATCH NUMBER 141 HAS BEEN CANCELLED FOR THE FOLLOWING KANSAS COUNTIES... CLARK...COMANCHE AND FORD. SOME MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING...BUT THESE SHOULD REMAIN BELOW SEVERE LIMITS. 28
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:10 PM CDT | Tornado Warning | DDC | Lane, Scott | 35 min |
| Apr 10, 3:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Apr 10, 3:52 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 53 min |
| Apr 10, 4:08 PM CDT | Tornado Warning | DDC | Trego | 37 min |
| Apr 10, 4:38 PM CDT | Tornado Warning | DDC | Trego | 67 min |
| Apr 10, 4:41 PM CDT | Tornado Warning | DDC | Ellis, Rush | 66 min |
| Apr 10, 4:45 PM CDT | Tornado Warning | DDC | Trego | 15 min |
| Apr 10, 5:21 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 39 min |
| Apr 10, 5:30 PM CDT | Tornado Warning | DDC | Stafford | 45 min |
| Apr 10, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 49 min |
| Apr 10, 5:46 PM CDT | Tornado Warning | DDC | Ellis, Rush | 29 min |
| Apr 10, 5:58 PM CDT | Tornado Warning | DDC | Ellis | 33 min |
| Apr 10, 6:17 PM CDT | Tornado Warning | DDC | Stafford | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.